Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Asymptotic measures for skew products of Bernoulli shifts with generalized north pole-south pole diffeomorphisms

Author: D. K. Molinek
Journal: Trans. Amer. Math. Soc. 345 (1994), 263-291
MSC: Primary 28D05; Secondary 58F03, 58F11, 60F05
MathSciNet review: 1254191
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We study asymptotic measures for a certain class of dynamical systems. In particular, for $ T:{\Sigma _2} \times M \to {\Sigma _2} \times M$, a skew product of the Bernoulli shift with a generalized north pole-south pole diffeomorphism, we describe the limits of the following two sequences of measures:

(1) iterates under T of the product of Bernoulli measure with Lebesgue measure, $ T_\ast ^n(\mu \times m)$, and

(2) the averages of iterates of point mass measures, $ \frac{1}{n}\Sigma _{k = 0}^{n - 1}{\delta _{{T^k}(w,x)}}$.

We give conditions for the limit of each sequence to exist. We also determine the subsequential limits in case the sequence does not converge.

We exploit several properties of null recurrent Markov Chains and apply them to the symmetric random walk on the integers. We also make use of Strassen's Theorem as an aid in determining subsequential limits.

References [Enhancements On Off] (What's this?)

  • [1] J. Aaronson, M. Denker, and A. Fisher, Second order ergodic theorems for ergodic transformations of infinite measure spaces, Proc. Amer. Math. Soc. (to appear). MR 1099339 (92e:28007)
  • [2] R. Abraham and S. Smale, Nongenericity of $ \Omega $-stability, Proc. Sympos. Pure Math., vol. 14, Amer. Math. Soc., Providence, RI, 1970, pp. 5-8. MR 0271986 (42:6867)
  • [3] R. Bowen, Equilibrium states and the ergodic theory of Anosov diffeomorphisms, Lecture Notes in Math., vol. 470, Springer-Verlag, 1975. MR 0442989 (56:1364)
  • [4] -, On Axiom A diffeomorphisms, CBMS Regional Conf. Ser. Math., no. 35, Amer. Math. Soc., Providence, RI, 1977.
  • [5] K. L. Chung, Elementary probability theory with stochastic processes, 3rd ed., Springer-Verlag, 1979. MR 560506 (81k:60002)
  • [6] W. Feller, An introduction to probability theory and its applications, Vol. 1, 3rd ed., Wiley, 1968. MR 0228020 (37:3604)
  • [7] H. Furstenberg, Recurrence in ergodic theory and combinatorial number theory, Princeton Univ. Press, 1981. MR 603625 (82j:28010)
  • [8] M. Hirsch, C. Pugh, and M. Shub, Invariant manifolds, Lecture Notes in Math., vol. 583, Springer-Verlag, 1970. MR 0292101 (45:1188)
  • [9] Y. Kifer, Random perturbations of dynamical systems, Birkhäuser, 1988. MR 1015933 (91e:58159)
  • [10] R. Mañé, Ergodic theory and differentiable dynamics, Springer-Verlag, 1987. MR 889254 (88c:58040)
  • [11] B. Marcus and S. Newhouse, Measures of maximal entropy for a class of skew products, Lecture Notes in Math., vol. 729, Springer-Verlag, 1979, pp. 105-124. MR 550415 (80j:28030)
  • [12] D. K. Molinek, Asymptotic measures for skew products of Bernoulli shifts with Morse-Smale diffeomorphisms, Ph.D. Thesis, Univ. of North Carolina at Chapel Hill, 1992.
  • [13] S. Newhouse, Lectures on dynamical systems, Progr. in Math., vol. 8, Birkhäuser, 1978, pp. 1-114. MR 589590 (81m:58028)
  • [14] S. Newhouse and L.-S. Young, Dynamics of certain skew products, Lecture Notes in Math., vol. 1007, Springer-Verlag, 1981, pp. 611-629. MR 730289 (85j:58096)
  • [15] K. Petersen, Ergodic theory, Cambridge Studies in Adv. Math., vol. 2, Cambridge Univ. Press, 1983. MR 833286 (87i:28002)
  • [16] H. L. Royden, Real analysis, 2nd ed., Macmillan, 1968. MR 0151555 (27:1540)
  • [17] D. Ruelle, A measure associated with Axiom-A attractors, Amer. J. Math. 98 (1976), 619-- 654. MR 0415683 (54:3763)
  • [18] K. Schmidt, Cocycles on ergodic transformation groups, Macmillan, 1977. MR 0578731 (58:28262)
  • [19] A. N. Shiryayev, Probability, Graduate Texts in Math., vol 95, Springer-Verlag, 1984. MR 737192 (85a:60007)
  • [20] Ya. G. Sinai, Gibbs measures in ergodic theory, Russian Math. Surveys 166 (1972), 21-69. MR 0399421 (53:3265)
  • [21] S. Smale, Differentiable dynamical systems, Bull. Amer. Math. Soc. 73 (1967), 747-817. MR 0228014 (37:3598)
  • [22] V. Strassen, An invariance principle for the law of the iterated logarithm, Z. Wahrsch. 3 (1964), 211-226. MR 0175194 (30:5379)
  • [23] P. Walters, An introduction to ergodic theory, Graduate Texts in Math., vol. 79, Springer-Verlag, 1982. MR 648108 (84e:28017)
  • [24] L.-S. Young, Stochastic stability of hyperbolic attractors, Ergodic Theory Dynamical Systems 6 (1986), 311-319. MR 857204 (88a:58160)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 28D05, 58F03, 58F11, 60F05

Retrieve articles in all journals with MSC: 28D05, 58F03, 58F11, 60F05

Additional Information

Article copyright: © Copyright 1994 American Mathematical Society

American Mathematical Society